Fluoroquinolones are a group of antibiotics widely used nowadays. Gastrointestinal and central nervous system symptoms are its most common adverse effects. Skin reactions are infrequent. We report herein a case of blue-gray pigmentation associated with levofloxacin.
A 71-year-old man with a history of hypertension, diabetes mellitus, and renal failure was referred to the Dermatology Department for evaluation of long-lasting pruritus that did not respond to antihistamines. Physical examination revealed a blue-gray pigmentation on the back of his hands, the extensor aspect of his forearms, shins, and neck (Figure 1). The patient had undergone internal fixation of a hip fracture 2 earlier. After surgery, the patient complained of fever and pain for several months, but bacterial cultures were performed with negative results. Empirical treatment with rifampicin and levofloxacin was started and continued for 10 months. The patient claimed that the pigmentation began 2 months after he had started this regimen. Drug-induced pigmentation was suspected, and a skin biopsy was performed.
A, Blue-gray pigmentation on the back of the hands and the extensor aspect of the forearms. B, Blue-gray pigmentation affecting the shins. C, Blue-gray pigmentation on the neck.
Histopathologic examination showed (1) brown, birefringent, hemosiderinlike deposits in macrophages; and (2) myoepithelial cells and fibroblasts in the superficial and deep dermis, hypodermis, and periadnexal structures (Figure 2A). The pigment stained intensely with both Perls (Figure 2B) and Masson-Fontana stains (Figure 2C). Electronic microscopy shoed dense granular deposits inside lysosomes from fibroblasts (Figure 2D). Skin pigmentation associated with levofloxacin was diagnosed, and treatment with the antibiotic was stopped. One year later, the pigmentation remained at lower intensity.
A, Black-brown deposits in the upper and deep dermis (hematoxylin-eosin, original magnification ×10). B, Panoramic view in which deposits are positively stained in superficial and deep layers (Perls stain, original magnification ×4). C, Interstitial and perivascular deposits positively stained with this argent technique (Masson-Fontana stain, original magnification ×40). D, Deposits corresponding to an exogenous material inside lysosomes of fibroblasts (ultrastructural study).
Levofloxacin is a third-generation quinolone with broad-spectrum antibiotic action against gram-positive and atypical agents. In osteomyelitis and prosthetic infections, levofloxacin in combination with rifampicin is the first-line treatment. Levofloxacin has a good safety profile; gastrointestinal and neurologic symptoms are its most common adverse effects. Skin adverse reactions are rare, and hypersensitivity reactions are the most common presentation.1 Epidermal toxic necrosis syndrome has also been reported. Pigmentation associated with levofloxacin is extremely infrequent, and to our knowledge, only 1 case has been previously reported in the literature,2 in a 68-year-old woman who showed blue-gray pigmentation in both legs after taking levofloxacin for 4 months.
Similar findings have been described in association with other antibiotics, such as pefloxacin3 and minocycline. Minocycline pigmentation is a well-known adverse effect, and 3 clinical forms can be distinguished. In type 1, the pigmentation is confined to scars or sites with previous inflammation or trauma. In type 2, blue-gray pigmentation occurs within previously normal-appearing skin, especially in the lower legs and forearms. Type 3 is characterized by the presence of diffuse brownish discoloration of sun-exposed areas. Histopathologically, types 1 and 2 demonstrate pigment granules in the dermis, concentrated around vasculature within macrophages, and, in type 2, around myoepithelial cells as well. Perls staining is positive in type 1. In type 2, both Perls and Masson-Fontana stainings are positive. In type 3, there is increased melanin in basal keratinocytes with subjacent dermal melanophages without the presence of iron. Only Masson-Fontana staining is positive in this type.4
Ultrastructural observations have confirmed that the clinical coloration is a result of a minocycline derivative chelated with iron that is stored within the lysosomes of macrophages. To our knowledge, there are no reports of cutaneous pigmentation due to rifampicin. Our patient’s symptoms and the histologic findings were similar to those described for minocycline pigmentation type 2 and previous cases associated with levofloxacin and pefloxacin.
The course of the pigmentation is unknown, but it tends to fade if levofloxacin treatment is discontinued. Months or years are necessary to achieve resolution, although in some cases the pigmentation can be permanent. Treatment with Q-switched laser has been reported with successful results.5
Corresponding Author: Mónica Lorente, MD, Donantes de Sangre s/n, E-19002 Guadalajara, Spain (firstname.lastname@example.org; email@example.com).
Published Online: July 3, 2013. doi:10.1001/jamadermatol.2013.4365.
Conflict of Interest Disclosures: None reported.
Additional Contributions: Special thanks to Miguel Angel Martínez, MD, Hospital 12 de Octubre, Madrid, for ultrastructural study.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Dermatology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 2
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.